Hail, Merrick
- When
- June 15, 5:46 AM CST
- Where
- Merrick County, Silver Creek
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -97.670
Early morning severe thunderstorms struck eastern portions of south central Nebraska during the early morning hours as a surface cold front moved into the region and a quick moving upper level disturbance passed overhead. Storms quickly moved east out of the area soon after sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Early morning severe thunderstorms struck eastern portions of south central Nebraska during the early morning hours as a surface cold front moved into the region and a quick moving upper level disturbance passed overhead. Storms quickly moved east out of the area soon after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 5:38 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 638 AM CDT SUN JUN 15 2008 .AVIATION...12Z TAF. PERIODIC MVFR CONDITIONS POSSIBLE AT THE KGRI TERMINAL THIS MORNING...WITH VFR CONDITIONS EXPECTED LATER TODAY THROUGH EARLY MONDAY. CONVECTION CURRENTLY FIRING NORTHEAST OF KGRI IS SHOWING SIGNS OF SPREADING SOUTHWESTWARD. THUNDERSTORMS WILL BE POSSIBLE WITH CLOUD BASES NEAR 2000 FT AGL THROUGH MID TO LATE MORNING. CONVECTION WILL PUSH EASTWARD LATER IN THE DAY...LEAVING BEHIND CEILINGS NEAR 6000 FT AGL. SURFACE WINDS WILL BE VARIABLE EARLY...PREVAILING FROM THE NORTHEAST MIDDAY THROUGH EARLY MONDAY. & .PREV DISCUSSION... /ISSUED 316 AM CDT SUN JUN 15 2008/ DISCUSSION...MAIN CONCERN FOR THIS FORECAST WILL BE THE CHANCE OF THUNDERSTORMS TODAY. EARLY MORNING RADAR MOSAIC SHOWS A FEW LIGHT RETURNS ACROSS NORTHERN NEBRASKA...BUT MUCH OF THOSE RETURNS ARE MID LEVEL CLOUDS WITH LITTLE PRECIPITATION ACTUALLY REACHING THE GROUND. EARLY MORNING SURFACE ANALYSIS PLACED A FRONTAL BOUNDARY FROM NORTHWEST IOWA INTO SOUTHWEST NEBRASKA. THIS FEATURE WILL BE THE PRIMARY FOCUS FOR THUNDERSTORMS TODAY AS IT SHIFTS SOUTH THROUGH THE DAY. THE 00Z NAM/WRF AND GFS ARE RELATIVELY SIMILAR IN THAT THEY FOCUS THE BEST THUNDERSTORM CHANCES ACROSS THE EAST AND SOUTH PORTIONS OF THE FORECAST AREA. IT APPEARS THAT THE THUNDERSTORMS WILL FIRE RELATIVELY EARLY TODAY AS A SHORTWAVE CURRENTLY OVER THE HIGH PLAINS SHIFTS EAST ALONG WITH THE LEFT FRONT QUADRANT OF THE UPPER JET. INSTABILITY INCREASES RAPIDLY THIS MORNING WITH SBCAPES OF 2000-3000 J/KG BY MID MORNING. DEEP LAYER SHEAR (0-6KM) IS EXPECTED TO BE 30-35 KTS WHICH SHOULD BE SUFFICIENT FOR THE STORMS TO ORGANIZE AND BECOME LARGE HAIL PRODUCERS. 0-1KM HELICITY REMAINS LOW WHICH SHOULD MINIMIZE THE TORNADO THREAT...THOUGH ANY TIME STORMS DEVELOP NEAR/ALONG A BOUNDARY THEY CAN SOMETIMES FIND SUFFICIENT LOCALIZED LOW LEVEL SHEAR. AS THE CONVECTION CONTINUES THIS AFTERNOON INTO THE EVENING...IT APPEARS IT WILL ORGANIZE INTO A SEVERE MCS WITH THE THE THREAT OF DAMAGING WINDS INCREASING. THE SOUTHERN PORTION OF THE CWA MAY NOT BE COMPLETELY CLEARED OF CONVECTION AS THIS HAPPENS...BUT GENERALLY EXPECT THE MORE WIDESPREAD DAMAGING WIND THREAT WILL EXIST SOUTHEAST OF THE FORECAST AREA AS THE MCS TRAVELS SOUTH THIS EVENING. THE BOUNDARY SHIFTS SOUTH OF THE FORECAST AREA BY THIS EVENING...AND OUTSIDE OF A SLIGHT CHANCE POP IN THE FAR SOUTH...WILL GO DRY. STILL HAVE SOME CONCERN ABOUT MID-LEVEL FRONTOGENESIS DURING THE NIGHT...BUT IT APPEARS TO REMAIN WEST OF THE FORECAST AREA TONIGHT. THE MID-LEVEL FRONTOGENESIS SHIFTS EAST ON MONDAY...BUT LOW LEVEL MOISTURE IS LIMITED SO HAVE LEFT IT DRY. IF ANYTHING DOES DEVELOP IT SHOULD BE FAIRLY ISOLATED...AND THINK IT WILL PROBABLY BE PRIMARILY A VIRGA EVENT. LATER MONDAY NIGHT CONVECTION OVER THE HIGH PLAINS SHOULD EVENTUALLY SHIFT EAST INTO THE LOW LEVEL JET AXIS. THIS ACTIVITY MAY GRADUALLY SHIFT INTO WESTERN PORTIONS OF THE FORECAST AREA TOWARDS TUESDAY MORNING...THOUGH CONFIDENCE IN HOW FAR EAST IT WILL GET IS NOT VERY HIGH. AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED. MODELS ARE INDICATING ISOLATED -TSRA IN THE AREA TOWARD DAWN AS A COLD FRONT MOVES INTO THE AREA...BUT CHANCES SEEM QUITE LOW AND HAVE NOT INCLUDED IN THE FORECAST. CEILING COULD DROP POSSIBLY DOWN TO MVFR...KEPT CEILINGS ABOVE THIS AS MOISTURE IS A BIT LIMITED. ALSO COULD BE SOME TSRA DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING...BUT THIS APPEARS TO BE WELL SOUTHEAST OF KGRI AND HAVE KEPT THIS OUT OF THE FORECAST AS WELL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 517 AM CDT SUN JUN 15 2008 NEZ039-040-046-060-072-161200- VALLEY-GREELEY-SHERMAN-DAWSON-GOSPER- 517 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM GREELEY TO BEAVER CITY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS PORTIONS OF THE OUTLOOK AREA. THE PRIMARY HAZARD IS EXPECTED TO BE LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ041-047>049-061>064-073>077-082>087-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-HOWARD-MERRICK- POLK-BUFFALO-HALL-HAMILTON-YORK-PHELPS-KEARNEY-ADAMS-CLAY- FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 517 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...GENERALLY SOUTHEAST OF A LINE FROM GREELEY TO BEAVER CITY...AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS BETWEEN 11 AM TO 6 PM TODAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THUNDERSTORM COVERAGE IS EXPECTED TO BE GREATEST SOUTHEAST OF A LINE FROM YORK NEBRASKA TO STOCKTON KANSAS. THE MAIN THREATS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM TO 6 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 616 AM CDT SUN JUN 15 2008 NEZ041-048-151145- MERRICK-NANCE- 616 AM CDT SUN JUN 15 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EXTREME NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA NANCE COUNTY IN CENTRAL NEBRASKA AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGRADE...OR 35 MILES NORTH OF GRAND ISLAND...AND MOVING EAST AT 31 MPH. * THE THUNDERSTORM WILL BE NEAR... FULLERTON BY 630 AM CDT GENOA BY 645 AM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
4 hail. Local standard time, as filed.
Nickel to ping pong ball size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113136, 113140, 113144, 113145.